MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a catheter placement and a tumor resection in the occipital lobe, ca.40mm deep in the brain was performed with the aid of the display by the brainlab navigation software cranial navigation 4.1 (on 3 january 2025).From an intra-operative ct scan the surgeon discovered the catheter deviated from the intended position by ca 5mm laterally.It was corrected to its desired position during the same surgery with the aid of navigation.According to the surgeon (treating clinician): - the deviation of the catheter placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the catheter was corrected to its intended position with navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with the catheter placement correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placement.There was no harm nor negative effect to the patient due to the deviating initial placement, also not due to surgery/anesthesia prolong of 1.5 hours.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a catheter was placed in a different location in the brain than anticipated with brainlab navigation involved, although according to the surgeon (treating clinician): - the deviation of the catheter placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the catheter was corrected to its intended position with navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with the catheter placement correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placement.There was no harm nor negative effect to the patient due to the deviating initial placement, also not due to surgery/anesthesia prolong of 1.5 hours.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of a navigated stylet and catheter that initially missed the target ventricle by ca.5 mm laterally is: - temporary bending of the disposable stylet due to skiving during the surgery, not following brainlab instructions, causing inaccurate navigation tracking of the instrument tip.The entry point of the stylet was deemed accurate by the surgeon and the trajectory planned led to the ventricle as the target point.As the disposable stylet did not reach this target point, a deviation from the intended trajectory must have occurred in the soft tissue of the brain.Further, the brainlab representative present at the surgery observed flexing of the stylet when it was displayed as inside the ventricle on navigation.The stylet, too, was displayed on navigation as lateral to the ventricle when pressure was no longer applied to the stylet, indicating that it was lateral to the target point.Apparently, the resulting deviation in the navigation was not detected by the user with the appropriate and necessary verification checks while performing invasive surgical actions.Note: despite not being a cause or contributing factor to the deviations, navigated placement of catheters via a stylet for an external ventricular drainage (evd) is not listed in the user guide under the indications for use with the cranial navigation 4.1 software.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION 4.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
caroline mackenbach
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21272589
Report Number8043933-2025-00006
Device Sequence Number3810037
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26674B
Device Lot NumberSW V. 4.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2025
Initial Report FDA Received Date01/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown